Alert archive / Georgia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 31, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 22, 2004, 6:25 PM EDT for Bulloch County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 6:25 PM EDT (22:25 UTC)
- Expired
- May 22, 2004, 7:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Bulloch County, GA
The radar
The Charleston,SC radar (KCLX), 63 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
134
WUUS52 KCHS 222225
SVRCHS
GAC031-222300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
625 PM EDT SAT MAY 22 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BULLOCH COUNTY IN SOUTHEAST GEORGIA...
* UNTIL 700 PM EDT
* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS OVER CLITO...OR ABOUT 5 MILES NORTH OF STATESBORO...MOVING
SLOWLY NORTHEAST.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
CLITO...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 3261 8178 3254 8168 3252 8164 3252 8162
3250 8159 3250 8157 3244 8171 3242 8175
3257 8186
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:11 PM EDT, 4 hours 14 minutes earlier.
Area forecast discussion, May 22, 2:11 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 211 PM EDT SAT MAY 22 2004 .SHORT TERM...AN ILL-DEFINED OUTFLOW THAT ORIGINATED FM THE MCS THAT PROPAGATED THROUGH VA LAST NGT HAS BECOME Q-STNRY ACROSS E-CNTRL GA...THE CSRA...THE SRN MIDLANDS AND XTRME NRN PORTIONS OF SE GA ERLY THIS AFTN. SEVERAL CLUSTERS OF STRONG TSTMS WITH INTENSE C-G LIGHTNING HAVE ALREADY FIRED ALONG THE BNDRY DURING THE PAST TWO HRS. SHOULD SEE ADDITIONAL CONVECTIVE DVLPMNT OCCUR THROUGH THE REMAINDER OF THE AFTN AS TEMPS HOLD IN THE UPR 80S/LWR 90S AWAY FM THE COAST. THE SEA BREEZE/RESULTANT BNDRY HAS BEEN A BIT SLOW TO MOVE INLAND TDA BUT COASTAL MESONET SITES AND VSBL SATL IMGRY BOTH SUGGEST IT IS FINALLY BEGINNING TO MAKE ITS STANDARD INLAND TREK. THE SEA BREEZE AS WELL AS THE LAKE BREEZE AROUND LAKE MOULTRIE MAY SERVE AS ADDITIONAL FOCI FOR TSTMS LTR THIS AFTN. THE ATMOS REMAINS QUITE CONDUCIVE FOR INTENSE UPDRAFTS PER 22/17Z ACARS/RUC SOUNDINGS AND WITH DRY MID-LVL AIR IN PLACE A RISK FOR DAMAGING WNDS AND ISOLD LARGE WL EXIST THROUGH THE MID-EVNG HRS. D-CAPES OF 1300 J/KG AND WBZ VALUES AROUND 11 KFT WERE NOTED EARLIER ON THE 12Z MODIFIED SOUNDINGS FM BOTH KCHS AND KJAX. A LGT MID-LVL STEERING FLOW ALSO SUGGESTS LTL OR NO STORM MOVEMENT WL OCCUR WITH ANY TSTMS THAT DVLP. WL MAINTAIN THE CURRENT 20-30 POP REGIME THROUGH 9 PM THEN RAPIDLY DROP POPS OFF WITH THE LOSS OF INSOLATION. CU FIELD AND RESIDUAL CONVECTIVE DEBRIS WL GRADUALLY DIMINISH THROUGH MIDNGT AS TSTM ACTIVITY WAVES SO MOSTLY CLEAR SKIES WL WORK FOR THE OVRNGT HRS WITH FCST MINIMA IN THE UPR 60S WELL INLAND...LWR-MID 70S NEAR THE COAST. && .LONG TERM...STANDARD SUMMER-TIME PATTERN IN FORCE THROUGH THE THE REMAINDER OF THE FCST PERIOD WITH THE SUBTROPICAL RIDGE AXIS HOLDING JUST S OF THE AREA. OTHER THAN AFTN SEA BREEZES...LAKE BREEZES AND PSBL RESIDUAL CONVECTIVE BNDRYS... SIGNIFICANT TRIGGERS FOR CONVECTION ARE NOT ANTICIPATED. THE GFS CONTINUES TO SUGGEST A WK FNTL BNDRY MAY SLIP INTO THE SC ZONES LATE NXT WEEK...BUT THE PSN OF THE UPR RIDGE AXIS SUGGESTS THIS WL LIKELY NOT OCCUR. ABV NORMAL TEMPS WL CONT WITH AFTN HIGHS IN THE LWR-MID 90S AWAY FM THE COAST. && .MARINE...WITH HIGH PRESSURE SHIFTING W...FLOW HAS BECOME S-SW. ONLY ADJUSTMENTS TO PREVIOUS FORECASTS HAVE BEEN TO INCREASE WINDS TO 15 KT ACROSS THE WATERS FOR THE NEXT SEVERAL PERIODS. WINDS TONIGHT AND TOMORROW NIGHT WILL BE HELPED OUT BY THE DEVELOPMENT OF A NOCTURNAL LLJ OF 20-25 KT. AND WINDS DURING THE DAY WILL BE AIDED BY A PINCHED GRADIENT DEVELOPING FROM SURFACE PRESSURE FALLS DURING THE MAX HEATING OF THE DAY INLAND. WILL INITIALIZE WITH THE CONTINUED SCEC FOR THE CHS HARBOR...BUT MAY BE ABLE TO DROP IT WITH THE NEXT ISSUANCE. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. && ST/JR
Hazardous weather outlook, May 22, 6:00 PM EDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 600 PM EDT SAT MAY 22 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-230921- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 600 PM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.
In the hours before
Special weather statement, May 22, 2:35 PM EDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 235 PM EDT SAT MAY 22 2004 SCZ044-221900- DORCHESTER- 235 PM EDT SAT MAY 22 2004 ...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 300 PM EDT... AT 235 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES WEST OF WESTOE...OR ABOUT 9 MILES SOUTHWEST OF SUMMERVILLE...MOVING EAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND GIVHANS...GETTYSVILLE... CLUBHOUSE CROSSROADS...SUMMERVILLE...STALLSVILLE...SLANDSVILLE... ORCHARD HILL...OAKBROOK...KNIGHTSVILLE AND GREGGS LANDING THROUGH 300 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. JR
Special weather statement, May 22, 2:47 PM EDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 247 PM EDT SAT MAY 22 2004 SCZ045-221915- BERKELEY- 247 PM EDT SAT MAY 22 2004 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 315 PM EDT... AT 247 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER WAPPOOLA...OR ABOUT 7 MILES SOUTH OF MONCKS CORNER...MOVING NORTH AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WOODLAND LANDING...WOODLAND... WAPPOOLA...TARRY TOWN...PIMLICO...MOUNT HOLLY...HAGAN...GROOMVILLE... COTE BAS LANDING AND COMINGTEE THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. JR
Special weather statement, May 22, 3:12 PM EDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 312 PM EDT SAT MAY 22 2004 SCZ045-221945- BERKELEY- 312 PM EDT SAT MAY 22 2004 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 345 PM EDT... AT 312 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER WAPPOOLA...OR ABOUT 7 MILES SOUTH OF MONCKS CORNER...MOVING NORTHEAST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WHITESVILLE...TARRY TOWN...SAINT JOHNS...MOUNT HOLLY...GROOMVILLE... WOODLAND LANDING...WAPPOOLA...OAKLEY...HAGAN AND PIMLICO THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. JR
Special weather statement, May 22, 3:45 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 345 PM EDT SAT MAY 22 2004 SCZ045-222030- BERKELEY- 345 PM EDT SAT MAY 22 2004 ...A STRONG THUNDERSTORM WILL CONTINUE TO IMPACT BERKELEY COUNTY THROUGH 430 PM EDT... AT 345 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER WHITESVILLE...OR ABOUT 5 MILES SOUTHWEST OF MONCKS CORNER...MOVING SLOWLY NORTHEAST. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SAINT JOHNS... MURRAYSVILLE...GROOMVILLE...WHITESVILLE...SUGAR HILL... PINOPOLIS...MONCKS CORNER...SIMPSON CROSSING AND THE SOUTHERN END OF LAKE MOULTRIE THROUGH 430 PM EDT. EXCESSIVE LIGHTNING...SMALL HAIL AND WIND GUSTS TO 35 MPH CAN BE EXPECTED WITH THIS STORM. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
Special weather statement, May 22, 6:12 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 612 PM EDT SAT MAY 22 2004 GAZ088-222245- SCREVEN- 612 PM EDT SAT MAY 22 2004 ...A STRONG THUNDERSTORM WILL IMPACT SCREVEN COUNTY THROUGH 645 PM EDT... AT 612 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED NEAR SYLVANIA...MOVING SLOWLY NORTHEAST. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SYLVANIA...LEWIS...HILLTONIA...BASCOM AND MILLHAVEN THROUGH 645 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED. SCW
Nearby
Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.